Macrophage cell culture - Strange particles persist in an otherwise healty looking MF culture (Sep/08/2009 )
I've been working with chicken macrophage cell culture only for less than a year, and I wonder what the small "particles" in the culture could be - does anybody have an idea? It does not seem to be bacterial or fungal contamination, the media does not become turbid, the cells are OK (as far as I can judge), the "bugs" do not go away when using Pen/Strep, Gentamicin, Amphotericin... The culture looks very similar in the absence of antibiotics. It seems to me that the particles are sitting attached to the flask as well as to the surface of some cells - or might they come from the cells? I could not take a better picture, but I hope you can see what I mean. Plese help me! Agi
cellular debris is my bet, small portions of the cell that have remained intact after apoptosis.
bob1 on Sep 9 2009, 01:25 AM said:
Okay, but why are so many of the cells apoptotic? (I will check them by FACS soon) I thought maybe the too high concentration of antibiotics/antifunglas was harmful, but then I found the cells even less healthy (but not contaminated!) when cultured without antibiotics/antifungals. They look much happier with antibiotics, apart from the high number of this "cell debris"...
And why are many of these "particles" apparently "attached" to the cells' surface? Or is not attachment but some kind of "budding" of the cells??
My medium consists of RPMI+Glutamine+FCS+Chicken serum+Triptose Phosphate Broth (+ P/S + AmphotericinB). I've always used this medium and did not have this problem before.
Thanks for your help!
I have seen these come off my FDCs; I think they are some sort of exosome. See if you can collect them and analyse the nucleic acid content.
Amphotericin is pretty damaging to the cells. Ideally you should always culture without antibiotics unless you can't avoid it (and you almost always can, apart from precious primary cells). The amphotericin will be selecting for a cell population that is resistant to the drug - be aware that this could influence your results.
So it is then probable that AmpB is causing the problem... Thanks a lot everyone!